Heroin Overdose & Poisoning

The Risks

Heroin Abuse and Overdose: The Risks

Heroin is one of the most dangerous and deadly substances abused today. Capable of producing monumental devastation in the lives of users, it is a drug that can cause an addiction to develop rapidly. And once an addiction to heroin has developed, it can be excessively difficult to overcome.

One of the most tragic things about the presence of a heroin addiction is the ever-present risk of overdose. An overdose occurs when a person ingests more of a substance than his or her body is able to appropriately metabolize. Unfortunately, heroin overdoses are all too common. The longer that a person uses heroin, the more he or she has to continually increase the amount he or she consumes, or the frequency with which he or she consumes it, in order to achieve the desired effects. This continual increase can easily cause some people to ingest more than their bodies can handle without them even realizing it.

In the event that an overdose occurs, it is imperative that emergency medical care is received. If a person fails to receive help, the outcome could be tragic. For this reason, it is important to know what the signs of a heroin overdose are.

Signs

The Signs of Heroin Overdose

The particular signs that may indicate that a person has overdosed on heroin can vary from person to person, but may include the following:

  • Labored breathing
  • Disorientation
  • Tongue discoloration
  • Significant decline in blood pressure
  • Weakened pulse
  • Dry mouth
  • Extreme drowsiness
  • Constricted pupils
  • Lips turning blue
  • Muscle spasms
  • Seizures
  • Heart attack
  • Stroke
  • Lapsing into a coma

If any other symptoms of concern present, it would be beneficial to err on the side of caution and assume that an overdose has occurred so that appropriate medical treatment is sought and received.

What To Do

What to Do if a Person is Showing Signs of Overdose

If you are in the presence of someone who you believe may have overdosed on heroin, you should immediately call 9-1-1. If you are able, providing the following information to attending medical personnel can be of extreme benefit:

  • The substance that the person overdosed on
  • The specific signs and symptoms that you noticed that led you to believe that an overdose occurred
  • Whether or not the person may have consumed other substances in addition to the heroin
  • The route in which the heroin was consumed (e.g. smoking, snorting, injecting)
  • Whether or not the person has any preexisting medical conditions
  • Whether or not the person has previously experienced an overdose

If you are do not know any of the previously mentioned information, it should not deter you from calling 9-1-1. Rest assured that medical personnel are trained on how to handle these situations and that they will provide the individual with the most effective care possible.

If you believe that you, yourself, have overdosed on heroin, and if you are able, you should contact 9-1-1 or ask someone else to. Likewise, if you are capable of doing so, offering the aforementioned information would be extremely beneficial.

Whether a person has been abusing heroin for a prolonged period of time or has only used it once or twice, the risk of experiencing an overdose is still present. For this reason, seeking treatment in order to overcome the compulsion to abuse heroin is imperative. However, admitting that one has a problem and needs help can be intimidating. At The Camp Recovery Center, we recognize the reality of this intimidation and therefore put forth every effort to make the process of seeking and receiving treatment as smooth and comfortable as possible. By receiving care at our renowned treatment center, you or a loved one can successfully win the war against heroin addiction and discover hope for a brighter future.

My heroin addiction was out of control. Each day was an uphill battle against unrelenting jonesing. The Camp helped me detox and gave me a chance at a new beginning. Now I live an amazing life and I know that I couldn't have done it without the amazing treatment from The Camp.

– Philip J.